An Axiomatization of the Proportional Rule in Financial Networks

Péter Csóka*, P. Jean-Jacques Herings

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

The most important rule to determine payments in real-life bankruptcy problems is the proportional rule. Many such bankruptcy problems are characterized by network aspects, and the values of the agents’ assets are endogenous as they depend on the extent to which claims on other agents can be collected. These network aspects make an axiomatic analysis challenging. This paper is the first to provide an axiomatization of the proportional rule in financial networks. Our main axiom is invariance to mitosis. The other axioms are claims boundedness, limited liability, priority of creditors, continuity, and impartiality.
Original languageEnglish
Pages (from-to)2799-2812
Number of pages14
JournalManagement Science
Volume67
Issue number5
DOIs
Publication statusPublished - May 2021

JEL classifications

  • c71 - Cooperative Games
  • g10 - General Financial Markets: General (includes Measurement and Data)

Keywords

  • financial networks
  • systemic risk
  • bankruptcy rules
  • proportional rule
  • SYSTEMIC RISK
  • CONTAGION
  • BANKRUPTCY
  • LIQUIDITY
  • DIVISION

Cite this